Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 26, NWS Cleveland, OH

May 9, 2018

NWS Cleveland, OH issued this small craft advisory at May 9, 2018, 3:42 PM EDT. It took effect at May 10, 2018, 4:00 AM EDT. It was in force for 10 min.

The area

The counties it named.

The facts

Issued
May 9, 2018, 3:42 PM EDT (19:42 UTC)
In effect from
May 10, 2018, 4:00 AM EDT
Expired
May 10, 2018, 4:10 AM EDT
In force
10 min
Issued by
NWS Cleveland, OH

The text

As transmitted.

268 
WHUS71 KCLE 091942
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
342 PM EDT Wed May 9 2018


.Winds and waves will increase on Lake Erie overnight and 
continue Thursday as low pressure moves east through the 
central Great Lakes. Conditions will subside Thursday evening as
the low moves away and high pressure builds from the northwest. 



LEZ145>149-100345-
/O.NEW.KCLE.SC.Y.0026.180510T0800Z-180511T0100Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
342 PM EDT Wed May 9 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 9 PM EDT
THURSDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 4 AM to 9 PM EDT
Thursday.

* WINDS...West 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
2 follow-up statements
534 
WHUS71 KCLE 100127
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
927 PM EDT Wed May 9 2018

.A strong cold front will move across the Lake early Thursday.

LEZ145>149-100930-
/O.CON.KCLE.SC.Y.0026.180510T0800Z-180511T0100Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
927 PM EDT Wed May 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 PM EDT
THURSDAY...

* WINDS...Southwest winds increasing to 15 to 20 knots then
  turning to the west.

* WAVES...building to 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller 
vessels...should stay in port during these conditions.

&&

$$
087 
WHUS71 KCLE 100810
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
410 AM EDT Thu May 10 2018

LEZ145>149-100915-
/O.CAN.KCLE.SC.Y.0026.000000T0000Z-180511T0100Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
410 AM EDT Thu May 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Small
Craft Advisory.

Winds and waves are not expected to reach small craft criteria
today. Therefore, small craft advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at May 9, 3:39 PM EDT, 3 minutes earlier.

Area forecast discussion, May 9, 3:39 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
339 PM EDT Wed May 9 2018

.SYNOPSIS...
An area of low pressure over Iowa will cross the Great Lakes
tonight. This will push a warm front north across the area
tonight with the trailing cold front dropping across the region
on Thursday. The front will become stationary over the Ohio
Valley on Friday as high pressure slides by to the north. The
front will move back north as a warm front Friday night, then
drift back south on Saturday as low pressure ripples eastward
along the front.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Never trust an MCV, the inflow "tails" always seem to redevelop
during the heating of the day. Eventually this activity crossing
northwest Ohio will weaken as we lose the heating of the day and run
into more stable air but the showers/storms will make a run toward
the I-71 corridor by early evening.

Another round of showers and thunderstorms will develop over the
Midwest this evening and move eastward overnight. The low level
jet will increase and the south wind will remain gusty,
especially in the favored down slope spots including the east
lakeshore and especially near Erie, PA. The second round of
showers/storms may include a few stronger storms but the
atmosphere should not be all that unstable and these occluding
type systems typically do not produce a lot of severe weather in
our area, especially at night. The showers/storms will run into
the drier downslope flow later tonight and likely weaken but
there should remain enough support to maintain the showers
across the entire forecast area by Friday morning although we
may lose the majority of the lightning. Temperatures will stay
up tonight until the rain arrives and forecast lows will be a
couple of degrees above most of the guidance.

There seems to be two cold fronts associated with this system. A weak
cold front that will drop across the area Thursday morning/early
afternoon with perhaps a few more showers, mainly across NE OH
and NW PA. Not much change of air mass and some breaks in the
clouds on Thursday should allow temps to sneak back up to the
lower and mid 70s except along the east lakeshore.

A secondary cold front seems to drop across the area Thursday
evening/night. This boundary will set the stage for the next round
of showers which may come quickly by Friday morning. Not sure if
this is just overrunning or the remnants of an upstream
thunderstorm complex. Some chilly air will likely sneak into NE
OH and NW PA by early Friday morning with lows in the 40s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The short term period will be dominated by a
warm/stationary/cold front that will add a significant degree of
difficulty to both pop and temp forecasts as it waffles through
the area. Friday begins with low pressure in KS and the warm
front east into swrn Ohio. Models show swly flow at 850mb out of
the MS Vly and Gulf coast overrunning the boundary and
spreading a band of precip from the Dakotas across southern
lower MI into nrn Ohio. Probably would not be a solid band but
regardless will need to have chance pops in place for Friday
morning. Everything will shift north during the day taking the
preferred area for precip into nwrn PA and bringing warm sector
mixing into the southwest. Friday night will hold onto a chance
pop northeast to start as the best moisture and forcing is taken
north of the region. The GFS increases moisture again from the
north after midnight Friday night while the NAM remains
comparatively dry. Will still keep low chance pops north for the
overnight. Saturday will have chance pops in the morning
increasing to likely pops for the afternoon north as the pattern
shift south across the area. Saturday night continues to look
wet with the upper Ohio valley in the favored area for
overrunning. Sunday the best moisture begins to decrease in the
afternoon but will need to continue chance pops most places
through the day. Highs will likely see a tight gradient north to
south with Friday highs from the mid 60s north to the mid/upper
70s south. Saturday mid upper 50s to mid 60s along the
lakeshore to lower 80s south. Sunday lower 60s to upper 70s
north to south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Still some differences between the models in the extended. The ECMWF
pushes the front into the Tennessee Valley Sunday night while the
GFS hangs the front up near the Ohio river.   Low tracks across the
boundary Monday.   ECMWF keeps all precip well south of the forecast
area is much further north with the precip.   For now will continue
with low chance pops across the southern tier of counties. Tuesday
also in doubt.   ECMWF tracks low into the central lakes Tuesday
night while GFS much slower with the low.   Again will go with low
chance pops.  Otherwise temps will actually be above normal.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
VFR today but a gusty south wind will continue to spread across
the area. Low pressure will track across the Great lakes tonight
and showers and scattered thunderstorms will push across the
area associated with the low and a weak warm front. The first
batch of showers/storms will brush NW Ohio mid to late afternoon
but the timing for the majority of the showers/storms will be
tonight from west to east. MVFR visibility possible in the
heavier showers. Ceilings will lower to MVFR after the showers
moisten up the atmosphere. A cold front will drop across the
area Thursday late morning and early afternoon and may produce a
few showers NE OH and NW PA. Winds will shift to west and then
northwest behind the front o Thursday. Ceilings should improve
Thursday as drier air filters in.

OUTLOOK...mostly VFR into the weekend then Non-VFR Saturday
night and Sunday.

&&

.MARINE...
Will issue a small craft advisory for Lake Erie east of the islands
beginning at 4am tonight and ending at 9pm Thursday evening. Models
show low pressure moving ene through the central Great Lakes with a
warm front crossing the lake west to east overnight followed by a
cold front early Thursday.  Southwest winds at 925mb ahead of the
low will increase to 50 knots early tonight and then drop off to 30
knots by 12Z Thursday as they veer to westerly. Believe waves will
be highest offshore overnight. Thursday winds turn northwest behind
a cold front bringing the higher waves to the nearshore waters.
North to northwest flow will drop off to around 10-15 knots Thursday
night. Friday and Friday night look for east flow at 10 to 15 knots
as high pressure builds in from the north and a warm front
approaches from the south. Winds may briefly turn southwest Saturday
as the warm front moves onto the lake but as the front drops south
into Ohio winds will turn northwest again around 10 knots. Sunday
and Monday winds will remain light.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 AM to 9 PM EDT Thursday for
     LEZ145>149.

&&

SYNOPSIS...Kosarik
NEAR TERM...Kosarik
SHORT TERM...TK
LONG TERM...DJB
AVIATION...Kosarik
MARINE...TK
Hazardous weather outlook, May 9, 1:51 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
151 PM EDT Wed May 9 2018

LEZ142-143-162-163-OHZ003-006>008-017-018-027-028-036-037-101800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-Lucas-Wood-
Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-Morrow-
151 PM EDT Wed May 9 2018

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms are possible through about midnight tonight
with gusty winds and hail. An isolated severe storm is not out of the
question.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-144>149-164>169-OHZ009>014-019>023-029>033-038-047-089-
PAZ001>003-101800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Erie-Lorain-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
151 PM EDT Wed May 9 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:17 PM EDTSpecial Weather StatementCLELucas28 min

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.